Society for Endocrinology - a world-leading authority on hormones

The Endocrinologist


Issue 131 Spring 2019

Endocrinologist > Spring 2019 > Opinion


Averting catastrophe: cabergoline and the clinical nurse specialist

Marianna Shiafkou | Opinion



The dopamine agonist cabergoline is used clinically to inhibit prolactin secretion by the pituitary gland. Unfortunately, its side effects can include impulse control disorders. Through considering three separate cases (all names have been changed), we can see that clinical nurse specialists are best placed to identify and report early signs of these disorders.

CASE 1: ‘MARK’

Mark is in his 20s, is employed and has a long term girlfriend. He presented with gynaecomastia, galactorrhoea, and reduced libido. His prolactin measured 23,047mU/l and testosterone 3.7nmol/l. A pituitary MRI confirmed a macroprolactinoma.

Mark and his girlfriend were counselled regarding cabergoline and treatment began at 250mg weekly. At 5 weeks, his prolactin fell to 4309mU/l. Aside from initial dizziness, his tolerance to cabergoline was good and so treatment was optimised at 750mg weekly. The response was excellent, with prolactin at 774mU/l and testosterone at 9.9nmol/l.

I increased my surveillance of Mark during the increased dose period, with frequent email exchanges, and noticed that the tone of his emails suddenly changed. His language had become excitable, with many declarations and exclamations, and included photos of expensive health supplements (including cannabis oil) he bought without our recommendation.

Concerned, I called Mark. He was very exuberant on the phone. He admitted to spending a ‘little more than usual here and there’. His girlfriend said his spending had spiralled since increasing cabergoline. He had accrued a large credit card debt and purchased £5000 worth of music equipment he did not need and would not use. Unusually for this cohort, he recognised a change in habits and agreed to stop treatment without question, pending review.

Off cabergoline, his prolactin rose to 5460mU/l so it was resumed at 250mg weekly with close monitoring. He has deleted all shopping apps on his phone, stopped his credit card and agreed that his girlfriend will monitor his spending to further minimise risk.

CASE 2: ‘ALI’

Ali is in his 40s and is a full time carer for his wife. They have three children. Ali presented with reduced libido, erectile dysfunction and low mood. Prolactin was 65,639mU/l and testosterone 3.4nmol/l, with imaging confirming a macroprolactinoma.

Under in-patient observation due to apoplexy risk, he started cabergoline. Ali and his family were counselled regarding cabergoline’s effects and potential side effects. Prolactin fell to 19,448mU/l following a single 500mg dose and he was discharged on 500mg twice weekly.

Following a trial period, the dose was reduced to 250mg twice weekly. After 6 weeks, prolactin fell to 512mU/l and testosterone rose to 9.0nmol/l, correlating with an improvement in mood and libido.

Ali would often call me for reassurance in between clinic visits. There was a sudden change in the frequency and nature of these calls. He had become completely disinhibited and lacking in boundaries; his language was inappropriate and often sexual in nature. He admitted to downloading pornographic material, and said he was ‘constantly aroused’, which he felt was a signal of ‘normal male function’.

As he was exhibiting signs of hypersexuality, I told him to stop cabergoline and arranged an urgent review. In clinic, he showed no insight into his behaviour and was aggrieved at having stopped treatment as he felt so well.

At a subsequent appointment he became distressed when, at his request, I recalled the phone conversations, which were completely out of character. Reassured that he was no longer under the behavioural effects of cabergoline, he started 250mg weekly. His prolactin level remains within range and he is well.

CASE 3: ‘LI’

Li is in his 30s, employed and is married without children. He presented with hypopituitarism, secondary to apoplexy of a macroprolactinoma, as confirmed on MRI imaging and by biochemistry (prolactin 3754mU/l).

He began replacement therapy (levothyroxine and testosterone) and cabergoline 500mg twice weekly with full counselling. His prolactin quickly fell to 169mU/l.

We kept in touch via email. One message was dramatically different in tone, written in unnecessarily large, bold font. He reported feeling very well, ‘confident and full of energy’, and was letting me know of his plans for travel, and various interests he had taken up, all of which sounded cost-prohibitive.

We spoke on the phone and he did not share my concerns. He reluctantly agreed to come into clinic with his wife, who confirmed Li’s spending pattern and described piles of online purchases that sat unopened, including many duplicate items. Li had booked first class long haul flights and planned several other costly trips. Li’s wife said that his spending was beyond their means and she became very distressed in clinic when he accused her of being ‘instrumental’ in convincing us to stop treatment. The consultation was prolonged and difficult.

On reflection, Li can compare his mood and behaviour on and off treatment. He sleeps better, feels calmer and his thoughts are more rational. His wife vetoes any expenditure. He remains off cabergoline and under close surveillance, with a current prolactin level of 442mU/l.

IN CONCLUSION

Risk limitation in cases of cabergoline-related impulse control disorders is reliant on frequent patient contact and the involvement of those closest to the patients. Clinical nurse specialists have an important role to play in picking up subtle but significant changes in mood, language and behaviour.

Marianna Shiafkou, Clinical Nurse Specialist – Pituitary Tumours, Department of Endocrinology, Barts Health NHS Trust, London




This Issue:

Spring 2019

Spring 2019

The Endocrinologist

Autumn 2019

Autumn 2019

View The Endocrinologist